Pennsylvania, 2004

Hail in Pennsylvania, May 18, 2004

May 18, 2004 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 18, 1:15 PM EST, 15 minutes earlier.

Area forecast discussion, May 18, 1:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT TUE MAY 18 2004

.UPDATE...
TO INCLUDE SEVERE THUNDERSTORM WATCH AND ENHANCED WORDING.

RXR
&&

.PREV DISCUSSION...
ISSUED FLOOD WATCH FOR LAUREL HIGHLANDS AS THIS AREA REMAINS THE
WETTEST WITH ADDITIONAL SHOWERS/TSTORMS POSSIBLE OVER THE NEXT 18
HOURS.  OTHERWISE...MAINLY AN UPDATE TO REFRESH WORDING AND REMOVE
MORNING REFERENCES.  SOME BREAKS IN THE CLOUDS WILL HELP TO
DESTABILIZE THINGS FOR THIS AFTERNOON IN SOUPY AIR OF WARM SECTOR.
MORE WIDESPREAD TSTORMS WILL BE IN THE NW CLOSER TO THE COOL
FRONT...WITH HIT AND MISS STORMS LIKELY ELSEWHERE.

RXR

RADAR SHOWING AN AREA OF SHOWERS/STORMS COVERING MUCH OF CENTRAL AND
NORTHERN PA EARLY THIS AM. LATEST RUC SHOWS ASSOCIATED WEAK S/WV
PUSHING EAST OF THE STATE LATER THIS MORNING...SO A LULL IN ACTIVITY
IS EXPECTED ARND MIDDAY. HOWEVER...COLD FRONT WILL APPROACH NW PA
LATE TODAY...ACCOMPANIED BY ANOTHER ROUND OF CONVECTION. SHORT RANGE
MODELS SUGGEST THE GREATEST COMBINATION OF INSTABILITY AND DEEP LYR
SHEAR WILL BE OVER NORTHERN AND WESTERN PA. HOWEVER...CURRENT SPC
SLGHT RISK EXTENDS OVER ENTIRE FA.

EXPECT SHOWERS/STORMS TO LINGER ALL NIGHT OVER SOUTHERN PA AS FRONT
BEGINS TO STALL. THE HIGHER MET POPS SEEM MOST REASONABLE GIVEN
FRONTAL POSITION OVR THE AREA. OVER NORTHERN PA...SREF RH DATA
SUGGESTS SKIES MAY PARTIALLY CLEAR...ALLOWING PATCHY FOG TO FORM.

MREF DATA SUGGESTS A CONTINUATION OF OUR ACTIVE WX PATTERN THRU THE
NEXT WEEK AS WE REMAIN NEAR THE SOUTHERN EDGE OF THE WESTERLIES.
HARD TO FIND A DAY WITHOUT A CHC OF TSTMS AS SERIES OF S/WVS WILL BE
AFFECTING THE REGION. MREF 850 TEMPS RUNNING ARND 1 STD DEV ABV
NORMAL THRU THE EXTENDED FCST...SUGGESTING HIGHS IN THE 70S AND 80S.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES PA024-033.
     SEVERE THUNDERSTORM WATCH FOR NORTHERN MTNS TIL 10 PM.
&&
Hazardous weather outlook, May 18, 4:16 AM EST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 AM EDT TUE MAY 18 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190912-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
516 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT...OVER MICHIGAN THIS MORNING...WILL PUSH INTO
PENNSYLVANIA LATE TODAY...PRECEDED BY SHOWERS AND THUNDERSTORMS. A
FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS GUSTS OR
LARGE HAIL. THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER THE
NORTHERN MOUNTAINS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 18, 12:08 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
108 PM EDT TUE MAY 18 2004

PAZ004-181845-
WARREN-
108 PM EDT TUE MAY 18 2004

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY THIS AFTERNOON...

AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING LINE OF STRONG THUNDERSTORMS JUST TO THE NORTHWEST OF
CORRY. THE STORMS WERE MOVING TO THE EAST AT 40 MPH.

THE THUNDERSTORMS WILL BE NEAR COLUMBUS AT 125 PM...SPRING
CREEK...BEAR LAKE AT 130 PM...LOTTSVILLE AT 135
PM...YOUNGSVILLE...SUGAR GROVE AT 145 PM AND RUSSELL AT 200 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT/SOLANO
Special weather statement, May 18, 12:59 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT TUE MAY 18 2004

PAZ004>006-010>012-037-041-042-045-046-190200-
CAMERON PA-ELK PA-MCKEAN PA-NORTHERN CLINTON PA-NORTHERN LYCOMING
PA-POTTER PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN
PA-TIOGA PA-WARREN PA-
159 PM EDT TUE MAY 18 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMERON...CLINTON...ELK...LYCOMING...MCKEAN...POTTER...SULLIVAN...
TIOGA AND WARREN.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

The radar

The Buffalo radar (KBUF), 114 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Warren

When
May 18, 1:30 PM EST
Where
Warren County, 6 mi E of Russell
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.950, -79.033

Quarter size /1.00 inch/ hail reported 6 miles east of Russell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399563.